Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Heavy, numb, tingling sensation in arm, chest pain, shortness of breath, headache, dizzy, pounding heart. What could be the reason?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1849 Questions
Question
Over the past few days I have had some uncomfortable feelings and sensations in my left shoulder, arm and left side of my chest.

It started just after I felt as If i tweaked my shoulder lifting at the gym which was 5 days ago. Since then, my shoulder has felt stiff, sore and swollen feeling, almost numb.
This feeling seems to be the same all throughout my arm. I have been getting odd, tingling feelings throughout my arm and it seems to feel heavy and almost numb all over. I also have pain on my inner elbow, that hurts when I try to stretch it out. When I try stretching any part, my arm seems to hurt.

I would not usually be worried about this, but I have also been experiencing some chest pains over the past few weeks as well.

3 days ago I was laying down and when I stood up, my heart began pounding and my chest hurt!
The next day I decided to go back to the gym but just do cardio. When I was one the treadmill my heart again started to pound while simultaneously give me that "skip a beat" feeling. I immediately had to stop running and walk around a bit to feel better.

Since then, I have had some smaller pains and heaviness in my chest, as well as feeling short of breath, a little dizzy at times and seem to be getting a lot of headaches. I know this may be associated with high blood pressure, and I have been very stressed lately.

I am only 20 years old, In good shape and work out 2-3 times per week, but don't always eat very healthy. I also have a history of heart problems in my family as my grandfather has had 3 heart attacks and survived them all.

When I get these sensations in my chest I begin to feel very nervous and scared that something bad may happen.

Thank you for your help!
Posted Tue, 22 May 2012 in Heart Rate and Rhythm Disorders
 
 
Answered by Dr. Ashish Mittal 6 hours later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

First you need to understand that considering your age there is very less chances of having cardiac illness. Your grandfather too have heart attack in old age, but you are young.

Increase heart rate can occur in several conditions like: anxiety disorder, thyroid dysfunction and cardiac condition.

From your description I suspect anxiety disorder in your case. Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm, chest pain, tingling/numbness feeling heaviness in body, easy fatigability, headache, sleep disturbance, palpitation and dry mouth. If it is anxiety, then do not worry very effective treatment available for that.

For thyroid, get assessment done for thyroid hormones. There is less chances of having cardiac illness but better to rule it out by examination, ECG and echo cardiogram study.

In last for shoulder pain I suspect some injury. So, give it complete rest for 1-2 weeks. If it is hurting much then seek consultation from ortho specialist.

Apart from above advice following simple measures will help you:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Follow-up: Heavy, numb, tingling sensation in arm, chest pain, shortness of breath, headache, dizzy, pounding heart. What could be the reason? 9 hours later
Hi Dr. Mittal,

I wanted to thank you for your reply, but I have a few more questions.

First I wanted to ask how I might be able to rule out any cardiac problems. You said a doctor could run a ECG, could that be done by my family physician or would I need to see a specialist?
Also, is there any signs I can look for if it is in fact a cardiac problem/thyroid dysfunction?

As for the anxiety and stress that I have been suffering, Its been going on for quite some time now, almost a year. Its caused a bad case of IBS in the past and other symptoms.
I feel as if Ive been getting better, but then this situation came along. What can I do to overcome this and get back to being healthy again?
 
 
Answered by Dr. Ashish Mittal 1 hour later
Hello again,

Your current symptoms can be caused by anxiety disorder, thyroid dysfunction and cardiac condition in order of preference. As some of the symptoms are common for these disorder.

Cardiac investigation is better to done under cardiologist supervision. For thyroid dysfunction hormonal assay is needed.

Anxiety disorder occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. You may need treatment with psychiatrist to treat your anxiety. It is not clear if you received any treatment in past, but believe me people life changes after treatment.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used. SSRI takes around 3-4 weeks to show its effect. Non drug treatment like cognitive behaviour therapy (form of psychotherapy) also takes weeks to show its effect.


Apart from above advice following simple measures will help you:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor